Life-threatening status epilepticus following gabapentin administration in a patient with benign adult familial myoclonic epilepsy

Pasquale Striano, Antonietta Coppola, Francesca Madia, Marianna Pezzella, Federico Zara, Salvatore Striano

Research output: Contribution to journalArticlepeer-review

Abstract

We report the case of a 57-year-old man who experienced life-threatening myoclonic status after the administration of gabapentin. Based on familial data, the patient was determined to be a member of a previously described family with benign adult familial myoclonic epilepsy (BAFME). The myoclonic status did not respond to benzodiazepines, but resolved after discontinuing the gabapentin. As for other idiopathic generalized epilepsies, gabapentin may precipitate myoclonic status in a benign syndrome, such as BAFME, as is reported herein for the first time. A correct diagnosis and prompt discontinuation of the drug may reverse a potentially severe, life-threatening condition.

Original languageEnglish
Pages (from-to)1995-1998
Number of pages4
JournalEpilepsia
Volume48
Issue number10
DOIs
Publication statusPublished - Oct 2007

Keywords

  • Benign adult familial myoclonic epilepsy
  • Cortical tremor
  • Gabapentin
  • Myoclonus
  • Status epilepticus

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Fingerprint

Dive into the research topics of 'Life-threatening status epilepticus following gabapentin administration in a patient with benign adult familial myoclonic epilepsy'. Together they form a unique fingerprint.

Cite this